Alert archive / Indiana / Ice Storm Warnings in 2018
Ice Storm Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this ice storm warning at Nov 15, 2018, 5:20 AM EST for 4 counties in Ohio; 7 counties in Indiana. It was in force for 7 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 15, 2018, 5:20 AM EST (10:20 UTC)
- Expired
- Nov 15, 2018, 12:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Northern Indiana
Counties Adams County, IN, Allen County, IN, Blackford County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Wells County, IN, Allen County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 15, 7:00 AM EST | FREEZING RAIN 0.1 | 3 Nw Fort Wayne, IN | |
| Nov 15, 7:38 AM EST | FREEZING RAIN 0.15 | 1 Ene Huntington, IN | 0.15 INCH OF ICE ACCRETION AS OF 7 AM. |
| Nov 15, 8:00 AM EST | FREEZING RAIN 0.15 | 4 Ne Rolling Hills, IN | |
| Nov 15, 8:45 AM EST | FREEZING RAIN 0.25 | Bluffton, IN | ESTIMATED UP TO 0.25 IN OF ICE ACCUMULATION. |
| Nov 15, 9:07 AM EST | FREEZING RAIN 0.14 | Van Wert, OH | FREEZING RAIN ONGOING. |
| Nov 15, 9:07 AM EST | FREEZING RAIN 0.2 | Columbus Grove, OH | FREEZING RAIN STILL FALLING WITH SLEET MIXING IN OCCASIONALLY. |
| Nov 15, 10:30 AM EST | FREEZING RAIN 0.12 | 2 Nw Fort Wayne, IN | |
| Nov 15, 11:06 AM EST | FREEZING RAIN 0.2 | Van Wert, OH | UPDATED TOTAL FROM PREVIOUS MEASUREMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1881 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084 WWUS43 KIWX 151020 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 520 AM EST Thu Nov 15 2018 INZ018-025>027-032>034-OHZ015-016-024-025-151700- /O.UPG.KIWX.WW.Y.0021.000000T0000Z-181115T1700Z/ /O.NEW.KIWX.IS.W.0001.181115T1020Z-181115T1700Z/ Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding- Putnam-Van Wert-Allen OH- Including the cities of Fort Wayne, New Haven, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 520 AM EST Thu Nov 15 2018 ...ICE STORM WARNING IN EFFECT UNTIL NOON EST TODAY... * WHAT...Significant icing. Freezing rain mixed with sleet. Ice accumulation of a quarter to one third of an inch. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...Until noon EST today. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will make roads extremely hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... An Ice Storm Warning means significant amounts of ice accumulation will make travel dangerous or impossible. Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Snapped power lines and falling tree branches are also possible. && $$ INZ020-022>024-151700- /O.CON.KIWX.WW.Y.0021.000000T0000Z-181115T1700Z/ White-Cass IN-Miami-Wabash- Including the cities of Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, and North Manchester 520 AM EST Thu Nov 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Snow mixed with sleet and freezing rain at times. Total accumulations of 1 to 3 inches expected. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...Until noon EST today. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. Conditions will improve this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && $$ INZ004>009-012>017-OHZ001-002-004-005-151700- /O.CON.KIWX.WW.Y.0021.000000T0000Z-181115T1700Z/ St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Williams-Fulton OH- Defiance-Henry- Including the cities of South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, and Liberty Center 520 AM EST Thu Nov 15 2018 /420 AM CST Thu Nov 15 2018/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST /11 AM CST/ TODAY... * WHAT...Snow mixed at times with sleet and freezing. Total accumulations of 1 to 3 inches expected. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From 5 AM EST /4 AM CST/ early this morning to noon EST /11 AM CST/ today. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. Conditions will improve this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && $$
1 follow-up statement
668 WWUS43 KIWX 151456 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 956 AM EST Thu Nov 15 2018 INZ018-025>027-032>034-OHZ015-016-024-025-152100- /O.EXB.KIWX.WW.Y.0021.181115T1700Z-181115T2100Z/ /O.CON.KIWX.IS.W.0001.000000T0000Z-181115T1700Z/ Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding- Putnam-Van Wert-Allen OH- Including the cities of Fort Wayne, New Haven, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 956 AM EST Thu Nov 15 2018 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Significant icing. Mixed precipitation expected. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. Total snow accumulations of up to one inch and ice accumulations of a quarter to one third of an inch. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...For the Ice Storm Warning, until noon EST today. For the Winter Weather Advisory, until 4 PM EST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions to continue into this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... An Ice Storm Warning means significant amounts of ice accumulation will make travel dangerous or impossible. Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Snapped power lines and falling tree branches are also possible. A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ INZ003-152100- /O.EXB.KIWX.WW.Y.0021.000000T0000Z-181115T2100Z/ La Porte- Including the cities of Michigan City and La Porte 856 AM CST Thu Nov 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to one inch possible. Storm total snow accumulations of 1 to 3 inches. * WHERE...La Porte County. * WHEN...Until 3 PM CST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will continue into this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && $$ INZ020-022>024-152100- /O.EXT.KIWX.WW.Y.0021.000000T0000Z-181115T2100Z/ White-Cass IN-Miami-Wabash- Including the cities of Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, and North Manchester 956 AM EST Thu Nov 15 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Snow mixed with sleet and freezing rain at times. Additional snow accumulations of up to 2 inches possible. Total accumulations of 2 to 4 inches with isolated higher amounts and ice accumulations of a light glaze expected. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...Until 4 PM EST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will continue into this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && $$ INZ004>009-012>017-OHZ001-002-004-005-152100- /O.EXT.KIWX.WW.Y.0021.000000T0000Z-181115T2100Z/ St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Williams-Fulton OH- Defiance-Henry- Including the cities of South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, and Liberty Center 956 AM EST Thu Nov 15 2018 /856 AM CST Thu Nov 15 2018/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON... * WHAT...Snow mixed at times with sleet and freezing rain. Additional snow accumulations of up to 2 inches possible. Total accumulations of 2 to 4 inches with isolated higher amounts and ice accumulations of a light glaze expected. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...Until 4 PM EST /3 PM CST/ this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will continue into this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this ice storm warning went out at Nov 15, 4:54 AM EST, 26 minutes earlier.
Area forecast discussion, Nov 15, 4:54 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
454 AM EST Thu Nov 15 2018
.SYNOPSIS...
Issued at 422 AM EST Thu Nov 15 2018
A mix of snow, sleet and freezing rain will spread across the area
this morning. The precipitation will change to snow this
afternoon before ending early tonight. The wintry mix with
temperatures below freezing is expected to cause impacts in travel
this morning. Conditions should improve this afternoon as
temperatures rise to freezing. For Friday through the middle of
next week, cool weather will persist with a light wintry mix
possible this weekend.
&&
.SHORT TERM...(Today and Tonight)
Issued at 418 AM EST Thu Nov 15 2018
The upper low was near St Louis with a well defined deformation
zone and was moving northeast across the Midwest and into the
Great Lakes region. Overnight temperatures over northern Indiana had
warmed a little, but were still between 28F and 30F by 4 am EST.
Have continued to increase precipitation amounts as a well
developed baroclinic leaf had formed with a very impressive
satellite signature. These higher amounts were supported by
surface observations and most of the WPC high res runs. Aircraft
observations indicated a warm layer from about 750 mb to 850 mb
with max temperatures around or just above 0C that were warmest
from Portland to Lima. Farther north and northwest, the entire
thermal profile was below freezing. Concern for heavier icing from
Marion to Portland to Lima given the warm layer just warm enough
to allow for freezing rain with sleet. At this time, am
considering an upgrade to an ice storm warning for these areas.
Otherwise, have increased snow amounts most areas. Have issued a
winter weather advisory for nearly all of northern Indiana and
northwest Ohio until noon EST given the wintry mix with
temperatures below freezing. Road conditions should improve as
temperatures rise to near or slightly above freezing this
afternoon.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 418 AM EST Thu Nov 15 2018
Except for a light wintry mix this weekend, tranquil weather will
follow for several days from Friday into the middle of next week
as the Upper Great Lakes region remains on the back side of an
upper trof that was over eastern North America. Some disturbances
could bring a wintry mix this weekend, although precipitation
amounts are expected to be light.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1203 AM EST Thu Nov 15 2018
VFR to start will rapidly deteriorate across the terminals 10-12Z
coincident with arrival of strong/deep ascent within downstream warm
advection push ahead of deep cyclone over srn IL. Brief mix of sleet
likely invof KFWA however rapidly deepening ascent plume will
overwhelm nwwd wrapping warm nose followed by a svrl hour period of
mod snow and IFR. This will diminish with nwd/wwd extent toward KSBN
owing to rapid newd progression of stout mid level dry slot but even
here expect a period of IFR in snow.
Slow improvement thereafter this aftn as inverted sfc trough is slow
to get east. Nevertheless IFR range bound cigs expected to persist
overnight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until noon EST /11 AM CST/ today for
INZ004>009-012>018.
Winter Weather Advisory until noon EST today for INZ020-022>027-
032>034.
MI...NONE.
OH...Winter Weather Advisory until noon EST today for OHZ001-002-004-
005-015-016.
Winter Weather Advisory until noon EST today for OHZ024-025.
LM...Small Craft Advisory from 5 AM to 5 PM EST Friday for LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 1:03 AM EST | Winter Weather Advisory | IWX | Allen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more | 15 hr |
| Nov 15, 3:50 AM EST | Small Craft Advisory | IWX | 42 hr |
Nearby
Ice Storm Warnings in Indiana, 2018Ice Storm Warnings in Ohio, 2018Every ice storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.